Alert archive / Wyoming / Winter Storm Warnings in 2017

Winter Storm Warning 9, NWS Cheyenne, WY

March 28, 2017Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this winter storm warning at Mar 28, 2017, 2:55 AM MDT for Albany County, Carbon County, Wyoming. It took effect at Mar 28, 2017, 6:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2017, 2:55 AM MDT (08:55 UTC)
In effect from
Mar 28, 2017, 6:00 AM MDT
Expired
Mar 28, 2017, 2:27 PM MDT
In force
8 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2392 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WWUS45 KCYS 280855
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
255 AM MDT Tue Mar 28 2017

...SPRING STORM SYSTEM TO IMPACT PORTIONS OF SOUTH CENTRAL AND 
SOUTHEAST WYOMING THROUGH TONIGHT...

WYZ114-282200-
/O.UPG.KCYS.WS.A.0010.170328T1200Z-170329T1200Z/
/O.NEW.KCYS.WS.W.0009.170328T1200Z-170329T1200Z/
Snowy Range-
Including the cities of Centennial and Albany
255 AM MDT Tue Mar 28 2017

...WINTER STORM WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 AM
MDT WEDNESDAY...

The National Weather Service in Cheyenne has issued a Winter
Storm Warning for Heavy Snow, which is in effect from 6 AM this 
morning to 6 AM MDT Wednesday. The Winter Storm Watch is no longer
in effect.

* TIMING...6 AM MDT This Morning through 6 AM MDT Wednesday.

* TOTAL SNOW ACCUMULATIONS...8 to 13 inches with locally higher 
  amounts possible. 

* WINDS/VISIBILITY...North winds of 20 to 30 mph with gusts to 40
  mph late this morning through the evening. Visibilities will be
  reduced to one quarter mile at times in falling and blowing 
  snow. 

* IMPACTS...Travel will become hazardous with slick and snow 
  packed roads. Visibilities will be reduced in falling and 
  blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring.  Significant amounts of
snow are forecast that will make travel dangerous. Only travel in
an emergency. If you must travel...keep an extra flashlight...
food...and water in your vehicle in case of an emergency.

&&

$$

WYZ103-110-282200-
/O.UPG.KCYS.WS.A.0010.170328T1200Z-170329T1200Z/
/O.EXA.KCYS.WW.Y.0016.170328T1200Z-170329T1200Z/
North Laramie Range-North Snowy Range Foothills-
Including the cities of Garrett, Arlington, and Elk Mountain
255 AM MDT Tue Mar 28 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO
6 AM MDT WEDNESDAY...

The National Weather Service in Cheyenne has issued a Winter
Weather Advisory for Snow and Blowing Snow, which is in effect 
from 6 AM this morning to 6 AM MDT Wednesday. The Winter Storm 
Watch is no longer in effect. 

* TIMING...6 AM MDT This Morning through 6 AM MDT Wednesday.

* TOTAL SNOW ACCUMULATIONS...3 to 5 inches in the Arlington area.
  5 to 9 inches in the North Laramie Range.

* WINDS/VISIBILITY...North winds of 20 to 30 mph with gusts to 40
  mph late this morning through the evening. Visibilities will be
  reduced to a half mile at times in falling and blowing snow.

* IMPACTS...Travel may become hazardous with slick and snow 
  packed roads. Visibilities will be reduced in falling and 
  blowing snow.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means that
snow and strong winds will create restricted visibilities and
drifting snow along area roadways. Use caution when traveling...
especially in open areas.

&&

$$

WYZ112-116-282200-
/O.EXA.KCYS.WW.Y.0016.170328T1200Z-170329T1200Z/
Sierra Madre Range-South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
255 AM MDT Tue Mar 28 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO
6 AM MDT WEDNESDAY...

The National Weather Service in Cheyenne has issued a Winter
Weather Advisory for Snow and Blowing Snow, which is in effect 
from 6 AM this morning to 6 AM MDT Wednesday. 

* TIMING....6 AM MDT This Morning through 6 AM MDT Wednesday.

* TOTAL SNOW ACCUMULATIONS...4 to 6 inches. Amounts up to 9 inches
  are possible in the Sierra Madre Range. 

* WINDS/VISIBILITY...North winds of 15 to 20 mph with gusts to 30 mph
  late this morning through the evening. Visibilities will be 
  reduced to a half mile at times in falling and blowing snow. 

* IMPACTS...Travel may become hazardous with slick and snow 
  packed roads. Visibilities will be reduced in falling and 
  blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means that
snow and strong winds will create restricted visibilities and
drifting snow along area roadways. Use caution when traveling...
especially in open areas.

&&

$$

WYZ104-109-282200-
/O.CON.KCYS.WW.Y.0016.170328T1200Z-170329T1200Z/
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Including the cities of Seminoe Dam and Rawlins
255 AM MDT Tue Mar 28 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM THIS
MORNING TO 6 AM MDT WEDNESDAY...

* TIMING...6 AM MDT This Morning through 6 AM MDT Wednesday.

* TOTAL SNOW ACCUMULATIONS...2 to 4 inches across lower elevations
  of Carbon county. Up to 6 inches in the mountains.

* WINDS/VISIBILITY...North winds of 20 to 30 mph with gusts to 40
  mph late this morning through the evening. Visibilities will be
  reduced to one half mile at times in falling and blowing snow. 

* IMPACTS...Travel may become hazardous with slick and snow 
  packed roads. Visibilities will be reduced in falling and 
  blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means that
snow and strong winds will create restricted visibilities and
drifting snow along area roadways. Use caution when traveling...
especially in open areas.

&&

$$
2 follow-up statements
248 
WWUS45 KCYS 281656
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
1056 AM MDT Tue Mar 28 2017

...SPRING STORM SYSTEM TO IMPACT PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST WYOMING THROUGH TONIGHT...

WYZ114-290600-
/O.CON.KCYS.WS.W.0009.000000T0000Z-170329T1200Z/
Snowy Range-
Including the cities of Centennial and Albany
1056 AM MDT Tue Mar 28 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MDT
WEDNESDAY...

* TIMING...Through 6 AM MDT Wednesday.

* TOTAL SNOW ACCUMULATIONS...8 to 13 inches with locally higher 
  amounts possible. 

* WINDS/VISIBILITY...North winds of 20 to 30 mph with gusts to 40
  mph late through the evening. Visibilities will be reduced to one
  quarter mile at times in falling and blowing snow. 

* IMPACTS...Travel will become hazardous with slick and snow 
  packed roads. Visibilities will be reduced in falling and 
  blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring.  Significant amounts of
snow are forecast that will make travel dangerous. Only travel in
an emergency. If you must travel...keep an extra flashlight...
food...and water in your vehicle in case of an emergency.

&&

$$

WYZ104-109-290600-
/O.CON.KCYS.WW.Y.0016.000000T0000Z-170329T1200Z/
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Including the cities of Seminoe Dam and Rawlins
1056 AM MDT Tue Mar 28 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT
WEDNESDAY...

* TIMING...Through 6 AM MDT Wednesday.

* TOTAL SNOW ACCUMULATIONS...2 to 4 inches across lower 
  elevations of Carbon county. Up to 6 inches in the mountains. 

* WINDS/VISIBILITY...North winds of 20 to 30 mph with gusts to 40
  mph through the evening. Visibilities will be reduced to one half
  mile at times in falling and blowing snow. 

* IMPACTS...Travel may become hazardous with slick and snow 
  packed roads. Visibilities will be reduced in falling and 
  blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means that
snow and strong winds will create restricted visibilities and
drifting snow along area roadways. Use caution when traveling...
especially in open areas.

&&

$$

WYZ103-110-112-116-290600-
/O.CON.KCYS.WW.Y.0016.000000T0000Z-170329T1200Z/
North Laramie Range-North Snowy Range Foothills-
Sierra Madre Range-South Laramie Range-
Including the cities of Garrett, Arlington, Elk Mountain, Buford,
Pumpkin Vine, and Vedauwoo
1056 AM MDT Tue Mar 28 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT
WEDNESDAY...

* TIMING...Through 6 AM MDT Wednesday.

* TOTAL SNOW ACCUMULATIONS...3 to 5 inches in the Arlington area
  and South Laramie Range. 5 to 9 inches in the North Laramie
  Range.

* WINDS/VISIBILITY...North winds of 20 to 25 mph with gusts to 35
  mph late this morning through the evening. Visibilities will be
  reduced to a half mile at times in falling and blowing snow. 

* IMPACTS...Travel may become hazardous with slick and snow 
  packed roads. Visibilities will be reduced in falling and 
  blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means that
snow and strong winds will create restricted visibilities and
drifting snow along area roadways. Use caution when traveling...
especially in open areas.

&&

$$
206 
WWUS45 KCYS 282027
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
227 PM MDT Tue Mar 28 2017

...SPRING STORM SYSTEM TO IMPACT PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST WYOMING THROUGH TONIGHT...

WYZ114-290900-
/O.CAN.KCYS.WS.W.0009.000000T0000Z-170329T1200Z/
/O.EXA.KCYS.WW.Y.0016.000000T0000Z-170329T1200Z/
Snowy Range-
Including the cities of Centennial and Albany
227 PM MDT Tue Mar 28 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM MDT WEDNESDAY...
...WINTER STORM WARNING IS CANCELLED...

The National Weather Service in Cheyenne has issued a Winter
Weather Advisory for Snow and Blowing Snow, which is in effect 
until 6 AM MDT Wednesday. The Winter Storm Warning has been 
cancelled. 

* TIMING...Through 6 AM MDT Wednesday.

* TOTAL SNOW ACCUMULATIONS...5 to 10 inches...mainly for 
elevations above 9500 feet.

* WINDS/VISIBILITY...North winds of 20 to 25 mph with gusts to 35
  mph through the evening. Visibilities will be reduced to a half
  mile at times in falling and blowing snow. 

* IMPACTS...Travel may become hazardous with slick and snow 
  packed roads. Visibilities will be reduced in falling and 
  blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means that
snow and strong winds will create restricted visibilities and
drifting snow along area roadways. Use caution when traveling...
especially in open areas.

&&

$$

WYZ104-109-282130-
/O.CAN.KCYS.WW.Y.0016.000000T0000Z-170329T1200Z/
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Including the cities of Seminoe Dam and Rawlins
227 PM MDT Tue Mar 28 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the Winter
Weather Advisory. 

Minimal snow has been observed across the area so, and expect 
snow to lighten up through the evening. Therefore will cancel the
Advisory. 

$$

WYZ103-110-112-116-290900-
/O.CON.KCYS.WW.Y.0016.000000T0000Z-170329T1200Z/
North Laramie Range-North Snowy Range Foothills-
Sierra Madre Range-South Laramie Range-
Including the cities of Garrett, Arlington, Elk Mountain, Buford,
Pumpkin Vine, and Vedauwoo
227 PM MDT Tue Mar 28 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT
WEDNESDAY...

* TIMING...Through 6 AM MDT Wednesday.

* TOTAL SNOW ACCUMULATIONS...2 to 5 inches in the Arlington area 
  and South Laramie Range. 5 to 9 inches in the North Laramie 
  Range. 

* WINDS/VISIBILITY...North winds of 20 to 25 mph with gusts to 35
  mph through the evening. Visibilities will be reduced to a half
  mile at times in falling and blowing snow. 

* IMPACTS...Travel may become hazardous with slick and snow packed
  roads. Temperatures dropping into the upper 20s tonight could
  cause wet roads from this afternoon to become icy overnight as 
  well. Visibilities will be reduced in falling and blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means that
snow and strong winds will create restricted visibilities and
drifting snow along area roadways. Use caution when traveling...
especially in open areas.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Mar 27, 11:06 PM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, Mar 27, 11:06 PM MDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1106 PM MDT Mon Mar 27 2017

.UPDATE...
Issued at 840 PM MDT Mon Mar 27 2017

Evening water vapor imagery showed a strong upper trough axis
from ID south to the Desert Southwest. Deep layer QG ascent
extended from UT into western CO and southern WY, producing
widespread showers. There were a few lightning strikes detected
over extreme northeast UT. A surface low was located northeast of
Rawlins with a front over southeast UT with a cold front trailing
southwest to a deeper low over southeast UT. Just over a tenth
of an inch of rain has fallen at Cheyenne this evening. Showers
will continue to spread northeast into the Nebraska Panhandle this
evening. West of the Laramie Range, rain was mixing with or
changing to snow above 7500 feet. Snow levels will lower to 6500
feet tonight, with 1 to 4 inches expected, heaviest above 8500
feet. Went ahead an issued a Winter Weather Advisory for Tuesday
and Tuesday night for Rawlins, Sinclair and the northern Carbon
County mountains for snow and blowing snow. Still some uncertainty
as to snowfall amounts for Laramie Valley and southern Laramie
Range.

&&

.SHORT TERM...(Tonight - Wednesday)
Issued at 325 PM MDT Mon Mar 27 2017

Main forecast concern continues to be the strong upper level trough
currently over the Great Basin. It still is expected to move
southeast across the four corners region and into New Mexico tonight
and Tuesday, with midlevel disturbances rounding the trough and
moving north/northwest on the eastern edge of the trough. 12Z models
are still a bit inconsistent on temperatures through the day as
these disturbances move overhead, lending to continued uncertainty
on locations within the southern Laramie Range (Including the I-80
summit) and the Laramie Valley as to how much snow they'll receive
Tuesday afternoon through the early evening. Soundings support a mix
of rain and snow at Laramie through the day along with some
instability, which would likely translate to snow up at the Summit.
Sfc winds/mslp model analysis favor the inverted trough slightly
more over the Laramie Valley for best sfc convergence and upslope
flow though, but the differences between models are just enough to
create a few degrees temperature difference across the area which
will affect actual snow rates and accumulation, and thus  resultant
impacts. Hopefully with one more model cycle, confidence will
increase whether the Summit and Laramie Valley will need winter
weather alerts of some variety, especially if winds increase any
further. Temperatures should cool off enough through the evening for
all snow in these areas.

Further north along the northern Laramie Range, think this pattern
is good for that area to get a foot or more of snow with strong
winds to warrant inclusion into the Winter Storm Watch. Further
west, think the Winter Storm Watch for Snowy Range and the Arlington
area looks good. Less snow is forecast elsewhere in the high country
(around 2-4") so think that can be handled with an Advisory later
on. However, if the next model suite comes in colder, certainly can
see more snow accumulation. East of the Laramie Range, temperatures
will remain warm enough for light to moderate rain during the day
Tuesday and Tuesday evening as plentiful upper level diffluence and
isentropic ascent develop over this area. Could see snow down to
roughly 5000ft Tuesday night as the sfc trough steadily shifts east
and we see colder northerly flow move in. Wednesday will see precip
end steadily from west to east through the early part of the day,
with temperatures rebounding pretty quickly.

.LONG TERM...(Wednesday Night - Monday)
Issued at 325 PM MDT Mon Mar 27 2017

A brief period of quiet weather early in the forecast period as an
upper-level low departs across the central/southern plains, giving
way to short-wave ridging over the central Rockies. The GFS and EC
are in general agreement showing an upper low digging toward the 4
Corners on Friday, with precipitation spreading from W-E across SE
Wyoming and the western Nebraska Panhandle through Saturday. Model
guidance differs significantly with this system, so our confidence
is quite low in precipitation amounts. The GFS is bringing the low
south along the Mexican border by Sunday, while the ECM ejects the
system northeast into the central plains at the same time. Temps &
resulting precipitation types will be heavily dependent on how the
storm system evolves, so made few changes this forecast period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1104 PM MDT Mon Mar 27 2017

Low pressure over New Mexico will give the area lower ceilings
through the next 24 hours. Colder temperatures will change rain
over to snow later this morning.

&&

.FIRE WEATHER...
Issued at 325 PM MDT Mon Mar 27 2017

No fire weather concerns through the middle of this week with
widespread precipitation expected across the district along with
cooler temperatures.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from 6 AM MDT Tuesday through late Tuesday
     night for WYZ103-110-114.

     Winter Weather Advisory from 6 AM Tuesday to 6 AM MDT Wednesday
     for WYZ104-109.

NE...None.
&&

UPDATE...MAJ
SHORT TERM...RJM
LONG TERM...CLH
AVIATION...GCC
FIRE WEATHER...RJM
Hazardous weather outlook, Mar 27, 7:38 PM MDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
738 PM MDT Mon Mar 27 2017

WYZ103>106-109>118-290145-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
738 PM MDT Mon Mar 27 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Rain and snow will develop tonight along and west of Interstate 25.
Light accumulations are expected above 7000 feet.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The snow level will be 6500 to 7500 feet Tuesday, lowering to
5500 feet by Tuesday evening. At this time, significant snow
accumulations will remain confined to the mountains and higher
terrain along and west of the Laramie Range. Gusty north winds
of 30 to 40 mph will create low visibilities in falling and
blowing snow. Winter Storm Watches are in effect for the Snowy
Range, northern Laramie Range and Arlington area. Winter Weather
Advisories are in effect for Rawlins, Sinclair and the mountains
of northern Carbon County.

Another Pacific low pressure system will affect the area Friday
through Saturday, bringing more rain and snow.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-290145-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
East Laramie County-
738 PM MDT Mon Mar 27 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Rain will spread northeast across the southeast Wyoming plains
and western Nebraska Panhandle tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Periods of rain will continue Tuesday. The snow level will lower
to 5500 to 6000 feet Tuesday evening, with rain mixing with or
changing to snow. Snow accumulations will be less than an inch.

.Spotter information statement...

Spotter activation will not be required.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:09 PM MDTWinter Weather AdvisoryCYSAlbany, Carbon, Converse, Laramie, Platte29 hr
Mar 28, 12:57 AM MDTDense Fog AdvisoryCYSAlbany, Carbon, Laramie7 hr

Nearby

Winter Storm Warnings in Wyoming, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.